Many Parents Gave Kids Medication Incorrectly

Medication errors outside of hospitals were common in children younger than 6

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Getting kids to take their medicine isn't always easy, and most parents know how important it is to give it correctly. But new research found that parents often gave medicine to their children incorrectly.

A research team looked at medication errors that occurred at home or away from hospital settings. The team's focus was on errors in young children.

Most of the medications that were given incorrectly were analgesics (painkillers) and cough and cold medicines.

The research team found that these errors were common, but most were not serious.

Huiyun Xiang, MD, MPH, PhD, from the Center for Injury Research and Policy in Columbus, OH, and colleagues wrote the study.

The research team reviewed data from the National Poison Database from 2002 to 2012. They studied children younger than 6.

The study authors looked at cases where the wrong medicine or dose was given, it was given to the wrong child or it was given by the wrong route — such as drops meant for the child's nose being given by mouth.

The study authors found medication errors in 696,937 children between 2002 and 2012. On the whole, children received the wrong medication or dose an average of 63,358 times per year.

That meant that about one child experienced a medication error every 8 minutes.

"Although the results of this study are incredibly astounding, they are not surprising," said Steve Leuck, PharmD, a pharmacist and founder of AudibleRx, in an interview with dailyRx News. "Over the last 20-30 years, over-the-counter medication has become as commonplace as food items, regularly placed side by side in grocery stores and discount markets. The common availability of these products, even though the directions are clearly stated on the label, may lead to the misconception that over-the-counter medications are not dangerous."

Most of the errors (about 27 percent) occurred when children took medicine accidentally or were given a dose twice by mistake. The data showed that a small number of errors (1 to 2 percent) were due to medicine being given to the children the wrong way, by an incorrect route of administration.

About 25 percent of the errors involved painkillers given to children, and 25 percent involved cough and cold medicine. The data showed that over 80 percent of the errors involved liquid medicines.

Analgesics commonly given to children include liquid or pill forms of acetaminophen (Tylenol) and ibuprofen (Advil). Some cough and cold preparations contain pseudoephedrine (such as children's Sudafed) a nasal decongestant, or dextromethorphan (brand name Robitussin), a cough suppressant. Since 2008, the manufacturers of cough and cold medicines for children have included a label warning parents not to give the medications to children younger than 4.

The study authors found that 25 percent of the errors were in children younger than 1. The number of errors decreased as the age of children increased.

The authors said that serious medical outcomes from medication errors in children were relatively rare. Of the 696,937 errors during the 10-year study, 373 children had serious medical problems or died as a result.

"Please, create a relationship with a community pharmacist so that you may call them for a consultation before you give your child a dose of any over-the-counter medication," Dr. Leuck suggested.

The authors only studied errors that parents or caregivers reported to a poison control center. For this reason, the study authors felt that more children likely had medication errors than the study reflects.

The research findings were published online Oct. 20 in Pediatrics.

The authors disclosed no funding sources or conflicts of interest.

Review Date: 
October 15, 2014
Last Updated:
October 21, 2014